Iowa, 2018

Hail and Damaging Winds in Iowa, May 29, 2018

May 29, 2018 · NWS OAX · 10 events in 4 counties and zones

An area of thunderstorms developed midday across western Iowa. A few of these storms produced downburst winds that blew down trees and large tree limbs and hail generally less than 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed midday across western Iowa. A few of these storms produced downburst winds that blew down trees and large tree limbs and hail generally less than 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 2:02 PM CST, 22 minutes earlier.

Area forecast discussion, May 29, 2:02 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
302 PM CDT Tue May 29 2018

.SHORT TERM...(Tonight through Friday)
Issued at 300 PM CDT Tue May 29 2018

Convection ongoing at the start of the period this afternoon as
first in a series of short waves lifts across the area in advance
of strong upper trough over the western high plains.

Additional storms are likely into the late night hours as this
system works its way across the region with storms ending by
morning in eastern parts of the area as the main trough shifts to
the east. Once this system is east of the area hot temperatures
return for a short time as upper ridging moves back over the
central plains for Thursday and Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 300 PM CDT Tue May 29 2018

Stormy conditions return to the region Friday night into Saturday
as another strong upper trough sweeps across the northern and
central plains. A strong cold front will accompany the upper
system and bring more seasonal temperatures to the area through
Monday before ridging again builds back for the middle of next
week with another round of mid summer temperatures for the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 102 PM CDT Tue May 29 2018

Showers and thunderstorms expected periodically this afternoon and
tonight. Kept conditions VFR outside of thunderstorms and
mentioned gusty winds...otherwise southeast through southwest
winds 5 to 15kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Zapotocny
Hazardous weather outlook, May 29, 12:39 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
139 PM CDT Tue May 29 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
139 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few waves of thunderstorms are expected to develop this
afternoon and continue tonight. Some of these storms may become
strong to severe with large hail, damaging winds, heavy rain,
lightning, and an isolated tornado.

Heating this afternoon combined with a surface boundary in eastern
Nebraska and western Iowa has been enough to promote thunderstorm
development early and mid afternoon. These thunderstorms may
produce marginally severe hail and gusty winds or a
funnel/isolated tornado.

Later this afternoon and this evening, an upper level weather
disturbance in southwest Nebraska that travels northeast is
expected to provide additional support for another round of
thunderstorms.

Much of the area outlook area has the risk for severe weather with
any of the stronger storms that develop. A slightly greater risk
for severe weather later this afternoon and evening will be along
and south of I-80 where damaging outflow winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for potential severe weather will be Friday
evening as a strong storm system moves across the northern and
central Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.

Zapotocny

In the hours before

Special weather statement, May 29, 12:47 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018

NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.

LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
      4102 9635 4102 9645 4121 9643 4122 9636
      4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635

BLB
Local storm report, May 29, 1:02 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     5 NE MEMPHIS            41.15N 96.36W
05/29/2018                   SAUNDERS           NE   TRAINED SPOTTER

            TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
            DIAMETER.

&&

BLB
Special weather statement, May 29, 1:17 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
217 PM CDT TUE MAY 29 2018

IAZ069-079-080-291945-
Pottawattamie IA-Mills IA-Montgomery IA-
217 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245
PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Emerson, or 29 miles southwest of Atlantic, moving
north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area.

LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522
TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538

BLB
Local storm report, May 29, 1:29 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 MILES NW LESHARA      41.39N 96.49W
05/29/2018  E60 MPH          SAUNDERS           NE   PUBLIC

            ESTIMATED 50-60MPH WIND GUSTS WITH NICKLE
            SIZED HAIL.

&&
Local storm report, May 29, 1:30 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NE YUTAN              41.26N 96.37W
05/29/2018  E0.75 INCH       SAUNDERS           NE   PUBLIC

            40 MPH WINDS GUST.

&&

CZ

The radar

The Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Shelby

When
May 29, 2:24 PM CST
Where
Shelby County, 2.48 mi SW of Panama
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.710, -95.520

Thunderstorm Wind, Shelby

When
May 29, 2:28 PM CST
Where
Shelby County, 0.69 mi S of Shelby
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.510, -95.450

A 5th Wheel Trailer was overturned by damaging winds south of Shelby.

Thunderstorm Wind, Shelby

When
May 29, 2:35 PM CST
Where
Shelby County, 0.52 mi W of Corley
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.580, -95.340

A 65 mph wind gust was measured at Harlan airport.

Thunderstorm Wind, Pottawattamie

When
May 29, 2:55 PM CST
Where
Pottawattamie County, 1.25 mi WSW of Neola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -95.640

Winds estimated at 60 mph or stronger was reported at a golf course 1 1/4 mile south southwest of Neola. Penny size hail was also reported.

Thunderstorm Wind, Shelby

When
May 29, 3:00 PM CST
Where
Shelby County, 0.52 mi E of Portsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.650, -95.520

An estimated 60 mph wind tore down several small tree branches and some 2-3 inch large branches. Small hail was also reported.

Thunderstorm Wind, Fremont

When
May 29, 3:30 PM CST
Where
Fremont County, 4.28 mi SSW of Sidney
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.690, -95.670

A tree blew down onto a power line 4 1/2 miles south southwest of Sidney.

Heavy Rain, Montgomery

When
May 29, 3:40 PM CST to 4:40 PM CST
Where
Montgomery County, 1.04 mi E of Wales
Reported by
Trained Spotter
Coordinates
41.120, -95.310

A total of 2.15 inches of rain fell 1 mile east of Wales.

Thunderstorm Wind, Montgomery

When
May 29, 3:50 PM CST
Where
Montgomery County, 2.6 mi NW of Stanton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -95.150

Power lines were blown down by damaging thunderstorm winds 2 1/2 miles northwest of Stanton.

Thunderstorm Wind, Montgomery

When
May 29, 4:20 PM CST
Where
Montgomery County, 1.48 mi NNE of Wales
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.140, -95.320

Tree and tree limbs were blown down by 50 to 60 mph winds.

Hail, Montgomery

When
May 29, 4:40 PM CST
Where
Montgomery County, 1.04 mi E of Wales
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.120, -95.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762109, 762112, 762116, 762117, 762118, 762114, 762121, 762115, 762119, 762110.